I'm trying to get some clarity (and possibly comfort) regarding my dog's recovery from meningitis. About a week ago, my dog (a 50 lb. lab mix) started having clustered focal seizures; we took him to the vet right away. Two days later (after CSF + MRI) we had a diagnosis of meningitis (most likely auto immune).
He's on prednisone and phenobarbital for now (for the seizures), and has been taking them for 5 days. The good news is that the seizures have stopped completely - not a single one since steroid treatment began. However, I can't help but be worried for him. His energy levels are pretty low... I realize this is not surprising in light of what he's been through and that it is an oft-reported side effect of both steroids and anti-convulsants. What worries me more is that he's just been acting weird
Despite being less interested in play and less engaged in what I'm doing, he seems very restless. Initially, the phenobarbital left him very off-balance and he seemed reticent to move around. However, his balance improved massively today. Now, he'll just prowl around the house aimlessly, and every now and then, he'll just stand there, perfectly still. He doesn't seem to lose awareness when this happens -- he still responds to visual and audio stimuli. It's almost like he just spaces out and needs to be brought back to reality. He never
does this; when he's well, he will almost always lay down near me, wherever I'm at. I can't tell if this restlessness and spacing out is a side effect of the drugs or some other meningitis symptom.
He's also very, very thirsty. Steroids are well-known to cause this, but I've been shocked, to be honest, at just how bad it's been. He drinks insane amounts of water all day and night, and is peeing constantly. I have to get up every 2 hours throughout the night to let him out. I realize this is long, but I think I can boil it down to three questions:
1) Should I be worried about the restlessness and spacing out? The side effects for the drugs he's on mostly include a reduction in energy, so these reactions seem weird.
2) He has definitely adjusted to the phenobarbital and the stumbling has mostly gone away. Can I expect a similar adjustment to the thirst + frequent urination from the steroids? It sounds like (based on what I've read) he may end up on steroids for upwards of a year, so this is a pretty big concern.
3) Would anyone else mind sharing their experiences with meningitis recovery, particularly with regard to timeline, drug side effects, and disease progression?
And finally, don't worry - I am in regular contact with our vet neurologist and we're currently doing weekly follow-up visits. My boy is well cared for medically, but the stress during the days between visits is getting pretty high.